Texas, 2011

Wildfire in Texas, April 8 to 30, 2011

April 8 to 30, 2011 · NWS SJT · 6 events in 4 counties and zones

Critical Fire Weather Conditions persisted across West Central Texas from April 8 through the 11th with the combination of hot temperatures, dry air, and gusty southwest winds along and west of the dryline. The most critical fire weather conditions occurred on April 10 with strong gusty west winds and relative humidity values of 5 to 15 percent.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Critical Fire Weather Conditions persisted across West Central Texas from April 8 through the 11th with the combination of hot temperatures, dry air, and gusty southwest winds along and west of the dryline. The most critical fire weather conditions occurred on April 10 with strong gusty west winds and relative humidity values of 5 to 15 percent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 8, 12:10 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 8, 12:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
110 PM CDT FRI APR 8 2011

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
SOMEWHAT GUSTY SOUTH TO SOUTHWEST WINDS THIS AFTERNOON WILL
BECOME SOUTH-SOUTHEAST TONIGHT. ALTHOUGH SURFACE WINDS NOT
EXPECTED TO DECOUPLE TONIGHT...SOME LOW-LEVEL WIND SHEAR WILL
BE POSSIBLE AFTER MIDNIGHT AS 50KT LOW-LEVEL JET DEVELOPS. MOSTLY
CLEAR SKIES EXPECTED THROUGH MIDNIGHT TONIGHT BEFORE LOW CLOUD
DEVELOPMENT/EXPANSION TO THE NORTHWEST OCCURS OVERNIGHT. BY
SUNRISE SATURDAY EXPECT BROKEN COVERAGE OF LOW CLOUDS OVER
ROUGHLY THE SOUTHEASTERN THIRD OF WEST CENTRAL TEXAS...INCLUDING
THE KJCT AND KBD SITES. SOME PATCHY LOW CLOUDS MAY EXTEND AS FAR
NORTHWEST AS KSJT AND KABI BETWEEN 12Z AND 15Z SATURDAY. LOW
CLOUDS EXPECTED TO QUICKLY BREAK UP 15Z-16Z SATURDAY WITH
INCREASING SOUTH WINDS.

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT FRI APR 8 2011/

DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
SURFACE OBS AND SATELLITE INDICATE WIDESPREAD LOW CIGS TO THE EAST
OF A KABI...KCOM...KJCT LINE THIS MORNING WITH ADDITIONAL LOW CIGS
JUST NOW DEVELOPING NEAR KOZA. THESE LOW CLOUDS WILL PERSIST
THROUGH MID MORNING BEFORE GIVING WAY TO MOSTLY SUNNY SKIES.
GENERALLY SOUTH TO SOUTHEAST WINDS INITIALLY WILL VEER TO THE
SOUTHWEST ONCE VERTICAL MIXING ENSUES. WIND SPEEDS WILL INCREASE
TO 12-15 KTS FOR THE MOST PART WITH OCCASIONAL GUSTS OVER 20 KTS.
ONCE SUNSET APPROACHES...WINDS WILL DIMINISH AND BACK TO THE
SOUTHEAST. WE MAY SEE OCCASIONAL GUSTS DURING THE LATE EVENING
HOURS AS THE LOW LEVEL JET DEVELOPS. LOW CIGS ARE EXPECTED AGAIN
TONIGHT...ARRIVING AT KJCT/KBBD BY 08Z. THERE IS ALSO AN OUTSIDE
SHOT AT SOME EVENING THUNDERSTORMS TO THE EAST OF KABI THIS
EVENING. NO CONVECTION IS ANTICIPATED AT THE TERMINAL BUT IT COULD
BE RELATIVELY CLOSE FOR A BRIEF PERIOD.

JOHNSON

PREV DISCUSSION... /ISSUED 331 AM CDT FRI APR 8 2011/

SHORT TERM...
THE DRYLINE HAS RETREATED THROUGH ALL BUT THE SOUTHWEST PORTION OF
THE CWA THIS EVENING WITH DEWPOINTS QUICKLY JUMPING INTO THE MID 50S
TO LOWER 60S. LOW CLOUDS HAVE INCHED NORTHWEST INTO THE EXTREME
SOUTHEAST ZONES BUT ARE NOT EXPECTED TO MAKE IT PAST A SONORA TO
CROSS PLAINS LINE. THIS RETURNING MOISTURE IS VERY SHALLOW AND HAS
LITTLE HOPE OF PERSISTING ONCE DIURNAL MIXING COMMENCES. THE DRYLINE
WILL RACE EAST TODAY BUT SHOULD STALL SOMEWHERE OVER THE NORTHWEST
HILL COUNTRY...LIKELY OVER SAN SABA/MASON COUNTIES. WEST OF THIS
BOUNDARY WE WILL SEE VERY DRY AIR ONCE AGAIN WITH WIND SPEEDS OF
10-20 MPH KEEPING FIRE WEATHER CONCERNS RATHER HIGH ONCE AGAIN.
THESE FIRE WEATHER IMPACTS ARE COVERED BELOW. DOWN SLOPE WINDS AND
STRONG H85-H7 THERMAL RIDGING WILL ALLOW TEMPS TO PUSH WELL INTO THE
90S. I HAVE GENERALLY CALLED FOR MID/UPPER 90S INCLUDING 98 DEGREES
AT SAN ANGELO /WHICH WOULD TIE THE PREV RECORD SET IN 1963/.

STRONG DIURNAL HEATING WILL RESULT IN AMPLE INSTABILITY ALONG AND
EAST OF THE DRYLINE LATE THIS AFTERNOON. A FEW ISOLATED STORMS
WILL BE POSSIBLE ALONG THE BOUNDARY BUT MOST OF THIS ACTIVITY WILL
BE REMOVED TO THE EAST OF THE CWA. GIVEN THE FORECAST POSITION OF
THE DRYLINE...I OPTED TO LEAVE THE FORECAST DRY FOR TODAY.
HOWEVER... AFTER SUNSET THE DRYLINE WILL QUICKLY RETREATS BACK TO
THE WEST. INTERACTION WITH THE DEVELOPING LOW LEVEL JET COULD
SPARK AN ISOLATED STORM OR TWO JUST AFTER 00Z. I INCLUDED THE
MENTION OF THUNDERSTORMS OVER THE EASTERN BIG COUNTRY AND NORTHERN
HEARTLAND TO CAPTURE THIS POTENTIAL. GIVEN THE ANTICIPATED
SHEAR/INSTABILITY...WE COULD SEE A STORM PULSE UP TO MARGINALLY
SEVERE LEVELS BUT ANYTHING THAT FIRES WILL NOT LAST LONG AFTER WE
LOSE THE SUPPORT OF SURFACE HEATING. TEMPS WILL REMAIN QUITE MILD
OVERNIGHT AS LOW CLOUDS AND MOISTURE STREAM TO THE NORTH ACROSS
THE AREA WITH MIN TEMPS IN THE 60S AREAWIDE SATURDAY MORNING.

JOHNSON

LONG TERM...
FIRE WEATHER WILL BE A POTENTIAL HIGH IMPACT EVENT THIS WEEKEND...
PARTICULARLY ON SUNDAY. SEE FIRE WEATHER SECTION FOR DETAILS ON
FIRE WEATHER WATCHES. LEE TROUGH STRENGTHENS SATURDAY AS UPPER
TROUGH APPROACHES FROM THE WEST...WITH DRYLINE IN WESTERN
COUNTIES. HAVE A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE DRYLINE
SATURDAY EVENING...THEN LATE SATURDAY NIGHT INTO SUNDAY MORNING AS
A SURFACE TROUGH MOVES THROUGH. GFS MODEL HAS A 50-60 700 MB WIND
MAX SUNDAY AFTERNOON ACROSS THE BIG COUNTRY/CONCHO VALLEY.
THIS...ALONG WITH SUBSIDENCE BEHIND UPPER TROUGH...EXPECT VERY
WINDY AND HIGH FIRE DANGER CONDITIONS.

NO SIGNIFICANT RAINFALL EXPECTED NEXT WEEK. DRY IN THE EARLY PART
OF THE WEEK. LOW LEVEL MOISTURE BEGINS RETURNING WEDNESDAY AS AN
UPPER SYSTEM SYSTEMS THROUGH THE PLAINS. RAINFALL DOES NOT LOOK
LIKELY WITH SYSTEM TO THE NORTH AND NO DEEP MOISTURE.

04

FIRE WEATHER...
THE SURFACE GRADIENT WILL NOT BE STRONG ENOUGH TODAY TO SUPPORT
CRITICAL WIND THRESHOLDS ACROSS MOST OF THE AREA BUT WIND SPEEDS
SHOULD BE STRONG ENOUGH TO WARRANT A RED FLAG WARNING ACROSS THE
WESTERN BIG COUNTRY AND STERLING COUNTY THIS AFTERNOON. EVEN IF WIND
SPEEDS ARE JUST BELOW 20 MPH...PERSISTENT WELL ABOVE NORMAL TEMPS
AND LACK OF RAINFALL HAVE CREATED A TINDER BOX SO I WILL ERR ON THE
SIDE OF CAUTION. ELSEWHERE...SUSTAINED SOUTHWEST 20FT WINDS AROUND
12-15 MPH ARE EXPECTED ACROSS MUCH OF THE AREA. RELATIVE HUMIDITIES
WILL PLUMMET TO 10-15 PERCENT BEHIND THE DRYLINE. THESE FACTORS WILL
KEEP THE FIRE WEATHER CONCERNS STRONGLY ELEVATED. THE DRYLINE WILL
NOT MAKE IT AS FAR TO THE EAST ON SATURDAY. THE FORECAST HAS THE
DRYLINE ROUGHLY ALONG A LINE FROM SWEETWATER...TO MERTZON...TO
OZONA. TWENTY FOOT WIND SPEEDS WILL BE CLOSE TO 20 MPH SO I HAVE
DECIDED TO ISSUE A FIRE WEATHER WATCH ALONG AND WEST OF THIS LINE.

A MORE SIGNIFICANT FIRE WEATHER THREAT WILL EXIST ON SUNDAY AS
STRONG MID LEVEL WESTERLIES MOVE OVERHEAD. THESE STRONG WINDS ALOFT
WILL MIX DOWN TO THE SURFACE BY MIDDAY WITH WEST WINDS EXPECTED TO
INCREASE TO 20-30 MPH...WITH GUSTS OVER 40 MPH AT TIMES. THESE WINDS
WILL ALSO ADVECT DRIER AIR INTO THE AREA ALLOWING RELATIVE
HUMIDITIES TO FALL TO 20 PERCENT OR LESS ACROSS MOST OF THE FORECAST
AREA. WE MAY EVEN SEE SINGLE DIGIT HUMIDITIES ACROSS THE WESTERN BIG
COUNTRY AND CONCHO VALLEY. VEGETATION HAS BEEN VERY DRY GIVEN THE
LACK OF APPRECIABLE RAINFALL OVER THE PAST FEW MONTHS AND THE D3
DROUGHT CONDITIONS CONTINUE TO CREEP UP TO THE NORTH. LIGHTER WINDS
SHOULD MITIGATE FIRE WEATHER CONCERNS ON MONDAY BUT ELEVATED FIRE
WEATHER CONDITIONS WILL CREEP BACK INTO THE FORECAST BY TUESDAY.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 94  65  94  65  82 /   0  10  10  20  10
SAN ANGELO 	 98  67  96  65  85 /   0   0  10  20  10
JUNCTION 	 97  67  94  69  87 /  10  10  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...
MCCULLOCH...MENARD...NOLAN...RUNNELS...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM
GREEN.

FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...
HASKELL...IRION...JONES...NOLAN...STERLING...TAYLOR...TOM GREEN.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: FISHER...HASKELL...JONES...NOLAN...STERLING.

&&
Hazardous weather outlook, Apr 8, 4:26 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 AM CDT FRI APR 8 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
526 AM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
WEST CENTRAL TEXAS TODAY. A RED FLAG WARNING IS IN EFFECT FROM 1
PM TO 8 PM TODAY FOR THE WESTERN BIG COUNTRY AND STERLING COUNTY
DUE TO A COMBINATION OF SOUTHWEST WINDS NEAR 20 MPH...RELATIVE
HUMIDITIES NEAR 10 PERCENT...HOT TEMPERATURES AND VERY DRY
VEGETATION.

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE THIS EVENING
ALONG THE RETREATING DRYLINE. THESE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE EASTERN BIG COUNTRY AND NORTHERN HEARTLAND. ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME MARGINALLY SEVERE
WITH HAIL UP TO 1 INCH IN DIAMETER AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF A LINE FROM
HASKELL...TO SAN ANGELO...TO OZONA ON SATURDAY. ON SUNDAY...WEST
WINDS WILL INCREASE AND COMBINE WITH VERY DRY AIR TO CREATE
EXTREME FIRE DANGER ACROSS NEARLY ALL OF WEST CENTRAL TEXAS. A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR SATURDAY AND SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE ON SATURDAY NIGHT
AND SUNDAY ACROSS WEST CENTRAL TEXAS. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Tom Green

When
April 8, 12:30 PM CST to April 9, 10:00 AM CST
Where
Tom Green forecast zone
Reported by
Newspaper
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The Cotton Ranch Fire burned approximately 2930 acres and was started by a downed power line. The fire was located about 20 miles southwest of Water Valley.

Wildfire, Coke

When
April 10, 10:00 AM CST to April 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Park/Forest Service
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The Wildcat Fire burned approximately 159,308 acres and was 100 percent contained by the end of April. This fire was located just north of San Angelo and extended north into Coke County. More than 400 homes were saved. The communities of Grape Creek, Quail Valley, Bronte, Robert Lee and Tennyson were threatened. This wildfire caused many evacuations north of San Angelo and also near Robert Lee. The fire destroyed the San Angelo NOAA Weather Radio Transmitter equipment which was housed in a building.

On Tuesday, April 20, a giant DC-10 air tanker shored up the aerial battle that had begun a couple of days before, dropping thousands of gallons of fire retardant at a pass on the east side of U.S. 277, trying to stop the eastward march of the Wildcat.

Wildfire, Tom Green

When
April 10, 10:00 AM CST to April 30, 11:59 PM CST
Where
Tom Green forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The Wildcat Fire burned approximately 159,308 acres and was 100 percent contained by the end of April. This fire was located just north of San Angelo and extended north into Coke County. More than 400 homes were saved. The communities of Grape Creek, Quail Valley, Bronte, Robert Lee and Tennyson were threatened. This wildfire caused some evacuations north of San Angelo and also near Robert Lee. The fire destroyed the San Angelo NOAA Weather Radio Transmitter equipment which was housed in a building.

On Tuesday, April 20, a giant DC-10 air tanker shored up the aerial battle that had begun a couple of days before, dropping thousands of gallons of fire retardant at a pass on the east side of U.S. 277, trying to stop the eastward march of the Wildcat.

Wildfire, Menard

When
April 10, 8:00 PM CST to April 13, 8:00 PM CST
Where
Menard forecast zone
Reported by
Emergency Manager
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Lightning started a wildfire 7 miles south-southwest of Live Oak. The wildfire burned 581 acres.

Wildfire, Tom Green

When
April 10, 10:00 PM CST to April 22, 12:00 AM CST
Where
Tom Green forecast zone
Reported by
Park/Forest Service
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The Encino Wildfire began on Sunday Evening due to a lightning strike. As of April 22, the fire was 90 percent contained. Dozens of homes were threatened but none were lost. This wildfire burned approximately 12659 acres. However, two homes did sustain damage.

Wildfire, Crockett

When
April 11, 12:00 AM CST to April 23, 12:00 AM CST
Where
Crockett forecast zone
Reported by
Park/Forest Service
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The Sutton Wildfire was started by arcing power lines. This wildfire burned nearly 31,000 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305137, 305154, 305155, 305230, 305149, 305171.